Discussions By Condition: I cannot get a diagnosis.

GP just calls it 'odd' but would love to know what this is!!

Posted In: I cannot get a diagnosis. 0 Replies
  • Posted By: Anonymous
  • January 20, 2009
  • 10:53 AM

This is my unknown condition and I would love to know what it is called. GP's over the years have called it cellulitis, but from what I have read this isn't the case. My latest GP thinks it isn't cellulitis but is baffled as to what it could be despite checking out all her text books, she just calls it odd!
Pic taken on around day 3 or 4, the whole process when left untreated lasts for around 10 days. Another reason it may not be cellulitis, as this does go away on its own eventually, Flucloxacillin speeds up the process and a course of that usually has it under control within about 2 days. The yellowish purple in middle is soft to touch get to around the size of a 10p or slightly bigger then turns mainly purple. Red ring immediately around that is usually quite a dark pink and sometimes raised slightly, feels hard to the touch and usually very circular this appears in conjunction with the yellow centre. The skin is never broken or flaky in fact goes very smooth. The very outer pinkness, which doesn't show too well on this photo spread quite quickly usually within hours and can reach quite a way around the leg sometimes up to around 25cm (approx 10 inches).
Once it all reaches its peak the very outer goes back to normal skin colour, but the first dark red circle stays for quite some time and usually stays quite hard to the touch. The last stage is when all the redness around has gone and the middle yellowish becomes mainly purple/bluish.
The beginning stage is quite itchy, for which I take Loratadine daily and apply Crotamiton cream as and when. I try to take the tablets at night so I don't itch whilst asleep. Heat makes it itchier. It is usually quite painful and if its on my knee area, thn the whole knee swell to around 30-50% its normal size. The knee is then normally uncomfortable to bend for a few days, I don't know if resting or raising it helps or not as I am active during the day with small children!! If it occurs between the knee and ankle it is usually on the back and makes that big muscle quite tender and bruised, although doesn't swell as much there.
The first occurance of this happening I would say was in around 1993 on a backpacking trip to Egypt, I was there for around a month or so. It was usually put down to being an allergic reation to an insect bite and antibiotics got rid of it fairly quickly. On my return to the UK, I have had this happen on numerous occasions now, probably I would say at least 4 or 5 times a year. It occurs equally in summer and winter (this one is beginning of January). There is no pattern whatsoever to their occurance, annoyingly. On this occasion I have not been in contact with any animals in the last few weeks, nor been on a holiday or slept in another bed. I shower daily and have a good level of hygiene. I don't suffer any other skin conditions, I don't have eczema or dry skin anywhere and never have suffered any. I don't moisurise anywhere unlike friends of a similar age, although I am almost 40.
I do have hypertension, which was first diagnosed and started medication for in 1987 aged 17. Tests were carried out for all sorts of things and a cause was never found. I take medication daily to maintain a normal blood pressure. I had gestational diabetes in pregnancy and have IGT.
(The brown dot is just a normal mole, the moles in the area that they occur don't tend to change shape or colour but do become raised, this particular one is as I write at the moment.)

Reply Flag this Discussion
Thanks! A moderator will review your post and it will be live within the next 24 hours.

Signs of a Psoriasis Flare

Know the five types of psoriasis and how to spot flares.

How Diabetes Medications Affect Your Appetite

Newer diabetes treatments can suppress appetite and aid weight loss.

What to Do For Dry Mouth

Try these tips to get your salivary glands back into action.

The Painkiller – Constipation Connection

Constipation is a common side effect of opioid and narcotic pain medicines.

9 Signs of Sensitive Skin

Is it sensitive skin or something else?